Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 164, NWS Nashville, TN

August 30, 2018Houston County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 30, 2018, 7:45 PM CDT for Houston County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2018, 7:45 PM CDT (00:45 UTC)
Expired
Aug 30, 2018, 8:15 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Houston County, TN

The radar

The Ft Campbell radar (KHPX), 65 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1290 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WUUS54 KOHX 310045
SVROHX
TNC083-310115-
/O.NEW.KOHX.SV.W.0164.180831T0045Z-180831T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
745 PM CDT THU AUG 30 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Central Houston County in Middle Tennessee...

* Until 815 PM CDT.

* At 744 PM CDT, a severe thunderstorm was located over Erin, moving
  west at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Erin and Tennessee Ridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3633 8780 3635 8774 3635 8765 3634 8758
      3620 8762 3622 8769 3624 8775 3625 8780
      3624 8782 3624 8787
TIME...MOT...LOC 0044Z 110DEG 36KT 3630 8772 

HAIL...<.75IN
WIND...60MPH
 
$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:33 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 30, 6:33 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
633 PM CDT Thu Aug 30 2018

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

A few showers and thunderstorms are ongoing at forecast time.  The
focus for a majority of this afternoon's activity looks like it
should be on Cumberland Plateau, with a few spotty showers elsewhere
across Middle TN.  This morning's OHX sounding showed better mid-
level lapse rates than yesterday and while there isn't any shear to
speak of, storms could become a little more robust this afternoon. I
don't expect anything severe, but one or two could provide strong
gusty winds. With PW values at 1.85 inches and very little storm
motion expected, brief heavy downpours are likely, as well.

The forecast thinking over the last couple of days suggested that
today would have good thunderstorm coverage across the mid-state.
While we're not done with today, models indicate that Middle TN
could become wedged between two upper level ridges tomorrow.  This
weakness in the upper level pattern above us might suggest better
thunderstorm coverage might actually occur tomorrow.  Similar
concerns would prevail, with strong gusty winds and locally heavy
rainfall for any storms that develop.

The rest of this forecast package is going to become rinse and
repeat, starting Saturday.  As the ridge to our west retrogrades and
the one over the Atlantic seaboard becomes the dominate feature,
we'll settle back into a scattered afternoon/early evening
thunderstorm pattern. Storms will be driven by diurnal heating and
outflow boundaries each day, which means storms should die off by
9 or 10 each evening and any storms that develop will carry the
potential to produce strong gusty winds and locally heavy
rainfall. Afternoon highs will fluctuate a little each day based
on where it rains, but top out mainly in the low 90s through the
middle of next week.

&&

.AVIATION...
00Z TAF DISCUSSION.

Clusters of thunderstorms will continue over the area through 03Z
or so, but not expecting direct impacts on terminals. VCTS will be
included for this evening. Later tonight, patchy MVFR fog will be
possible, mainly for CSV and CKV. On Friday, numerous showers and
thunderstorms are expected to blossom in the afternoon, so VCTS
will be included again.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........13
Hazardous weather outlook, Aug 30, 5:20 AM CDT, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
520 AM CDT Thu Aug 30 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-311030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
520 AM CDT Thu Aug 30 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

55

In the hours before

Special weather statement, Aug 30, 4:59 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
459 PM CDT Thu Aug 30 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-310000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
Including the cities of Dover, Clarksville, Springfield,
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina,
Byrdstown, Erin, Waverly, New Johnsonville, McEwen, Dickson,
Ashland City, Kingston Springs, Nashville, Lebanon, Mount Juliet,
Hartsville, Carthage, South Carthage, Gordonsville, Gainesboro,
Cookeville, Livingston, Jamestown, Allardt, Linden, Lobelville,
Centerville, Hohenwald, Franklin, Brentwood, Columbia, Lewisburg,
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta,
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville,
Altamont, Coalmont, Spencer, Clifton, Waynesboro, Lawrenceburg,
and Pulaski
459 PM CDT Thu Aug 30 2018

..SIGNIFICANT WEATHER ADVISORY FOR MIDDLE TENNESSEE THROUGH
630 PM CDT THIS AFTERNOON...

Scattered thunderstorms, some strong, will continue to develop
across the Mid-State through 630 pm CDT. A few isolated storms
will produce brief gusty winds greater than 40 mph, which can blow
limbs from trees and down shallow rooted trees. In addition, due
to the slow movement of the storms, some spots could see between
one and two inches of rain during a short period of time,
resulting in ponding of water in low lying areas. Motorists should
exercise appropriate caution when traveling through heavy rain
areas.

Small hail is also possible with some of the stronger storms.

19
Local storm report, Aug 30, 5:56 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
556 PM CDT THU AUG 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     GOODLETTSVILLE          36.32N  86.71W
08/30/2018                   DAVIDSON           TN   SOCIAL MEDIA

            A SMALL TREE WAS BLOWN DOWN AND SMALL HAIL WAS
            OBSERVED.

0535 PM     TSTM WND DMG     GALLATIN                36.38N  86.45W
08/30/2018                   SUMNER             TN   AMATEUR RADIO

            POWER LINES WERE BLOWN DOWN AND A TREE FELL ON A HOUSE
            IN GALLATIN, REPORTED BY GALLATIN FD.

&&

EVENT NUMBER OHX1800367 OHX1800368

13
Local storm report, Aug 30, 6:41 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
641 PM CDT THU AUG 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND DMG     4 NW ASHLAND CITY       36.32N  87.11W
08/30/2018                   CHEATHAM           TN   AMATEUR RADIO

            TREES DOWN NORTHWEST OF ASHLAND CITY.

&&

EVENT NUMBER OHX1800369

MR3
Special weather statement, Aug 30, 6:46 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Nashville TN
646 PM CDT THU AUG 30 2018

TNZ007-310030-
Robertson TN-
646 PM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTSON COUNTY
UNTIL 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking a cluster of strong slow
moving thunderstorm over eastern parts of Robertson County. Some of
the strongest storms were near Orlinda.

Winds in excess of 40 mph will be possible with this storm, as well
as torrential downpours. Some spots over eastern Robertson County
have likely received between one and two inches of rain, and a few
spots could see an additional inch before the rain diminishes.

Locations impacted include...
White House, Cross Plains and Orlinda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The torrential rainfall with these storms may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3662 8681 3661 8661 3647 8666 3647 8680
TIME...MOT...LOC 2343Z 359DEG 1KT 3651 8670

19
Special weather statement, Aug 30, 6:49 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
649 PM CDT THU AUG 30 2018

TNZ057-310015-
Hickman TN-
649 PM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HICKMAN COUNTY UNTIL
715 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Centerville. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Primm Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3583 8722 3572 8724 3572 8726 3571 8725
      3572 8733 3582 8738
TIME...MOT...LOC 2348Z 128DEG 2KT 3577 8728

19
Special weather statement, Aug 30, 7:15 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Nashville TN
715 PM CDT THU AUG 30 2018

TNZ006-007-310045-
Robertson TN-Montgomery TN-
715 PM CDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY AND
NORTHWESTERN ROBERTSON COUNTIES UNTIL 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles south of Guthrie, or 9 miles east of
Clarksville, moving northwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clarksville and Adams.

LAT...LON 3662 8701 3645 8711 3645 8714 3651 8727
      3664 8719 3664 8715
TIME...MOT...LOC 0013Z 120DEG 24KT 3655 8717

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:15 PM CDTSpecial Weather StatementOHXMontgomery30 min
Aug 30, 7:15 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson30 min
Aug 30, 8:04 PM CDTSpecial Weather StatementOHXHickman, Lewis41 min
Aug 30, 11:06 PM CDTSpecial Weather StatementOHXHickman39 min
Aug 30, 11:12 PM CDTSpecial Weather StatementOHXCannon48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.